Flash Flood, Passaic
- When
- August 11, 9:20 PM EST to 9:35 PM EST
- Where
- Passaic County, Pompton Lakes
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
Heavy showers developed in response to a persistent trough of low pressure. The Pompton Lakes Police Department reported street flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Heavy showers developed in response to a persistent trough of low pressure. The Pompton Lakes Police Department reported street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 9:00 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1000 PM EDT MON AUG 11 2003 .UPDATE... CONVECTION CONTINUES TO FIRE ALONG PRE-FRONTAL TROUGH SITUATED ACROSS NORTHEAST NEW JERSEY AND THE LOWER HUDSON VALLEY. THE HEAVIEST RAINFALL WAS OCCURRING ACROSS ROCKLAND COUNTY...WHERE DOPPLER RADAR ESTIMATED RAINFALL RATES OF 3 INCHES AN HOUR. THUS...FLASH FLOOD WARNING ONGOING. WATER VAPOR IMAGERY DEPICTS SHORT WAVE/IMPULSE MOVING ACROSS THE DELAWARE VALLEY WHICH MAY CONTINUE THIS ACTIVITY A FEW MORE HOURS. CURRENT FLOOD WATCH EXPIRES AT 10 PM AND WILL NEED TO BE EXTENDED UNTIL AT LEAST MIDNIGHT. LONG ISLAND AND SOUTHERN CONNECTICUT HAVE BEEN DRY THROUGH MUCH OF THE DAY AND ANY FLOODING SHOULD BE ISOLATED AT BEST. THUS...WILL EXTEND WATCH ONLY FOR THE LOWER HUDSON VALLEY...NE NJ AND METRO NY. && .MARINE...SCA FOR ROUGH SEAS ON THE OCEAN WILL NEED TO STAY UP AS BUOYS REMAIN AT 4 TO 5 FT. && .AVIATION...ANOTHER ROUGH EVENING ACROSS THE TRI-STATE REGION. TWO PRONBLEMS HAVE PRESENTED THEMSELVES AS THE SHIFT HAS PROGRESSED. ONE...AN ACTIVE BOUNDARY THAT EXTENDS FROM SOMERSET COUNTY NEW JERSEY...ACROSS CENTRAL AND WESTERN PASSAIC...THROUGH ROCKLAND... ORANGE AND PUTNAM COUNTIES IN NEW YORK. THIS BOUNDARY HAS WOBBLED BETWEEN A SLOW WESTWARD DRIFT AND A SLOW EASTWARD DRIFT...BUT THE MAIN AXIS HAS NOT SHIFTED BY MORE THAN ABOUT 5 MILES IN EITHER DIRECTION. CONVECTIVE SHOWERS AND THUNDERSTORMS ARE TRAINING AREAS OF MODERATE TO VERY HEAVY RAIN ACROSS THESE AREAS. LUCKLIY THIS HAS STAYED WEST OF KEYW AND KTEB...BUT THE LATEST TREND HAS BEEN AN EASTWARD DRIFT. DONT THIS WILL MAKE THE TERMINALS...BUT THERE IS A REASONABLE CHANCE FOR THIS LINE TO PROGRESS WITHIN THE VICINITY (5-10 MILES). KSWF HAS SEEN PERIODIC SHOWERS AND THUNDERSTORMS... BUT THE CONVECTION HAS BEEN WEAKENING BEFORE ARRIVING AT THIS TERMINAL. PROBLEM TWO HAS BEEN A LOW CLOUD DECK OVER MUCH OF LONG ISLAND AND SOUTHERN CONNECTICUT. MOST OBSERVATIONS ON LONG ISLAND HAVE BEEN BELOW 1000 FT...AND MOST OBSERVATIONS IN CONNECTICUT HAVE BEEN ABOVE 1000 FT. HERE IS THE PROBLEM...IN CONNECTICUT THE LAYER HAS BEEN APPEARING AND DISAPPEARING ACCORDING TO OBSERVATIONS. A FEW TIMES...OBSERVATIONS HAVE GONE FROM CLR TO CIG BLO 010. MEANWHILE... ON LONG ISLAND...THE LOW CLOUD DECK HAS BEEN MUCH MORE CONSISTENT... HAVE SEEN THE CIG OCCASIONALLY BOUNCE UP TO AT OR SLIGHTLY ABOVE 1000 FT. HOWEVER...HAVE SEEN OBSERVATIONS UPSTREAM ALONG THE JERSEY COAST PULL A SIMILAR ROUTINE AS THE CONNECTICUT OBSERVATIONS WITH THE APPEARING AND DISAPPEARING IFR CIG. CONSIDERING THAT PREVIOUS NIGHTS HAVE SHOWN THAT THE LOW CLOUD IFR CIG HAS DISSAPEARED OR DECREASED IN COVERAGE AROUND OR SHORTLY AFTER MIDNIGHT...WILL NOT CARRY A PREVAILING IFR CIG OVERNIGHT EXCEPT WHERE LOW CLOUD CIGS (EITHER IFR OR LOW END MVFR) HAVE BEEN MOST CONSISTENT OVER PAST FEW NIGHTS. THIS WOULD ONLY APPLY TO KHPN AND KTEB. AS IS USUALLY THE CASE WITH A MARINE LAYER...AND IN THIS SUB-TROPICAL MOISTURE REGIME...CONFIDENCE IN THE FORECAST IS LOW...AND TAF AMDS ARE LIKELY NEEDED. ********************PREVIOUS DISCUSSION FROM 315 PM****************** .DISCUSSION...ALL FORECAST MODELS ARE IN BASIC AGREEMENT WITH THE PERSISTENT UPPER LEVEL TROUGH SLOWLY WEAKENING AS THE OFFSHORE SUBTROPICAL RIDGE SLOWLY STRENGTHENS AND BUILDS WEST ACROSS THE REGION THROUGH THURSDAY. THIS WILL ACTUALLY RESULT IN A BIT MORE OPTIMISTIC FORECAST...IN TERMS OF MORE SUNSHINE AND LESS RAIN THROUGH FRIDAY...ALTHOUGH DIURNAL SCATTERED SHOWERS AND TSTMS WILL OCCUR TUE/WED AND THU AFTERNOONS AND EVENINGS. AS UPPER LEVEL SUBSIDENCE INCREASES...MORE SUN WILL BREAK THROUGH EACH DAY. THE GFS MODEL SHOWS A REAL BREAK IN THE PERSISTENT HIGH HUMIDITY...WITH THE PASSAGE OF A STRONG COLD FRONT FRI EVENING...POSSIBLY PRECEDED BY A SIGNIFICANT SEVERE WEATHER OUTBREAK FRI AFTERNOON AND EVENING. THIS WEEKEND...LOOKS GREAT...WITH LOW HUMIDITY AND BELOW NORMAL TEMPERATURES. && .SHORT TERM...BECAUSE THE POTENTIAL FOR ADDITIONAL SCATTERED FLASH FLOODING EXISTS THROUGH THIS EVENING...THE FLOOD WATCH WILL BE CONTINUED. SCATTERED SHOWERS AND TSTMS CONTINUE TO DEVELOP UPSTREAM ACROSS CENTRAL NJ THROUGH 3 PM. BASED ON A PRECIPITABLE WATER CONTENT OF 1.94 INCHES AND A MEAN STORM SPEED OF LESS THAN 10 KNOTS...RAINFALL RATES OF AT LEAST 2 INCHES PER HOUR ARE POSSIBLE WITH ANY SINGLE OR CLUSTER OF SHOWERS OR TSTM. WITH THE SURFACE FLOW FORECAST TO DECOUPLE FROM THE UPPER FLOW AFTER 00Z...AREAS OF FOG WILL DEVELOP AND WILL CONTINUE TO BE INCLUDED IN THE OVERNIGHT FORECAST. && .AVIATION...CURRENTLY VFR CONDITIONS ACROSS ALL TERMINALS...WE HAD A PEAK OF SUN ACROSS LONG ISLAND AND COASTAL CONNECTICUT FOR A FEW HOURS...BUT SLOWLY DISAPPEAR WITH THE CLOUDS STREAMING ACROSS FROM THE SOUTHWEST. CONDITIONS SHOULD SLOWLY DETERIORATE TO MVFR TONIGHT...LOCALLY IFR AS SHOWERS...BRIEFLY MODERATE TO HEAVY DEVELOP ACROSS THE AREA. && .MARINE...BASED ON THE LONG SOUTH FETCH AND A PERSISTENT WEAK S TO SW WIND FLOW...WAVE HEIGHTS WILL CONTINUE TO HOVER AROUND 5 FT. THE SMALL CRAFT ADVISORY FOR ROUGH SEAS OVER THE OCEAN WILL BE CONTINUED WITH THIS FORECAST UPDATE. && .HYDRO...THE POTENTIAL FOR ADDITIONAL SCATTERED FLASH FLOODING WAS DISCUSSED IN THE SHORT TERM SECTION ABOVE. BASIN AVERAGE RAINFALL AMOUNTS SHOULD RANGE FROM 1/4 TO 1/2 INCH THROUGH THIS EVENING...WITH ISOLATED AMOUNTS UP TO 3 INCHES. && .RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP. && ********************END OF 315 PM DISCUSSION************************* .OKX... CT...NONE. NJ...FLOOD WATCH EXTENDED UNTIL MIDNIGHT FOR NJZ002>006-011. NY...FLOOD WATCH EXTENDED UNTIL MIDNIGHT FOR NYZ067>076. MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350. GC
CTZ005>012-NJZ002>006-011-NYZ067>081-120900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 414 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE REGION AS LOCALLY HEAVY RAIN IS EXPECTED AGAIN. IN ADDITION...A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY RAIN MAY STILL THREATEN THE AREA THROUGH A GOOD PORTION OF THE WEEK. THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Philadelphia radar (KDIX), 121 km away, was scanning. The volume nearest the first event began at 02:22 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337605.